Alert archive / New York / Flash Flood Warnings in 2023

Flash Flood Warning 46, NWS New York, NY

September 11, 2023Bronx County, New York

NWS New York, NY issued this flash flood warning at Sep 11, 2023, 4:31 PM EDT for Bronx County, New York. It was in force for 102 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2023, 4:31 PM EDT (20:31 UTC)
Expired
Sep 11, 2023, 6:13 PM EDT
In force
102 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

County Bronx County, NY

The radar

The Brookhaven radar (KOKX), 83 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2023-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 726 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2023-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
726 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

641 
WGUS51 KOKX 112031
FFWOKX
NYC005-112330-
/O.NEW.KOKX.FF.W.0046.230911T2031Z-230911T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
431 PM EDT Mon Sep 11 2023

The National Weather Service in Upton has issued a

* Flash Flood Warning for...
  Bronx County in southeastern New York...

* Until 730 PM EDT.

* At 431 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of urban areas, highways, streets and
           underpasses as well as other poor drainage and low
           lying areas.

* Some locations that could experience flash flooding include...
  Co-Op City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of urban 
areas, highways, streets and underpasses as well as other poor 
drainage areas and low lying spots.

&&

LAT...LON 4080 7392 4086 7382 4087 7382 4087 7381
      4086 7381 4085 7382 4085 7381 4083 7379
      4080 7384 4080 7386 4079 7387 4079 7389

FLASH FLOOD...RADAR INDICATED

$$

Goodman
1 follow-up statement
616 
WGUS71 KOKX 112213
FFSOKX

Flash Flood Statement
National Weather Service New York NY
613 PM EDT Mon Sep 11 2023

NYC005-112223-
/O.CAN.KOKX.FF.W.0046.000000T0000Z-230911T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bronx NY-
613 PM EDT Mon Sep 11 2023

...FLASH FLOOD WARNING IS CANCELLED FOR BRONX COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until midnight EDT. 

LAT...LON 4080 7392 4086 7382 4087 7382 4087 7381
      4086 7381 4085 7382 4085 7381 4083 7379
      4080 7384 4080 7386 4079 7387 4079 7389

$$

Goodman

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 3:56 PM EDT, 35 minutes earlier.

Area forecast discussion, Sep 11, 3:56 PM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service New York NY
356 PM EDT Mon Sep 11 2023

.SYNOPSIS...
Weak low pressure and a cold front slowly move across the area
this evening, then slides offshore overnight. Another frontal
system approaches on Tuesday and moves across the area on
Wednesday. High pressure builds in behind the departing cold
front and remains centered over the Great Lakes through Friday.
The high starts to weaken over the weekend. At the same time,
Tropical Cyclone Lee is forecast to pass offshore to our east. A
frontal system approaches for early next week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A cold front and low pressure system will push across the area this
evening, then slides further offshore after midnight.

Showers and thunderstorms continue across much of the forecast area
with many of the storms having little movement to them. Due to the
slow motion of these storms, flooding remains the primary concern
this evening. The 18z OKX sounding showing PWATs around 1.82, so
expect these storm to produce locally heavy rainfall. A flood watch
remains in effect for the entire CWA until midnight. Also, WPC has
much of the area in a slight risk for flash flooding.

Most of the CAMs showing the shower/thunderstorm activity coming to
an end around 02-04z (10pm-12am) tonight. It should be around this
time that the front slides east of the region, and while the winds
make a turn towards the north, wind speeds will remain rather light,
only around 5-7kt.

It will remain rather muggy tonight with low temperatures and
dewpoints remaining in the middle and upper 60s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
The weak low and cold front will continue to slowly shift farther
out to sea on Tuesday. There will be some weak ridging behind the
front, however it wont last long as the next system approaches from
the west. While most of the day on Tuesday will be dry, can not rule
out a passing shower or thunderstorm as a shortwave passes over the
area. It will remain muggy as dewpoints remain in the 65-70 range.
High temps generally around 80.

An upper level trough and cold front continue to approach Tuesday
night. Another muggy night is expected with dewpoints once again in
the 65-70 range with lows slightly warmer.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
The long term period starts with a cold front likely just to our
west, with a digging shortwave trough approaching from the
northwest. Timing of the frontal passage will be very important as
there is the potential for severe weather as well as isolated flash
flooding. In current forecast soundings there is an average of 500-
1000 J/kg of SBCAPE and moderate sheer in a veering profile (35 kt
of 0-6km). The SPC has outlined the eastern half of the area in a
marginal risk of severe weather. The CAPE profile is long and skinny
and in a moist environment (pwats 1.6-1.9 inches) there is also some
potential for isolated flooding in heavy downpours. See the
Hydrology section below.

We dry out Wednesday night as high pressure starts to build in from
the north and west. The shortwave trough axis passes east late
Thursday. High pressure remains centered to our north and west over
the Great Lakes through Friday and will weaken over the weekend. At
the same time, Tropical Cyclone Lee will track north. It is too soon
to determine tropical impacts, if any. However, dangerous rips and
high surf are likely from mid week through the weekend. See
Tides/Coastal Flooding section.

Monitor https:/www.weather.gov/okx/tropical or
https:/www.nhc.noaa.gov for the latest NHC forecasts on Hurricane
Lee and others.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
A frontal boundary across the region will slowly move east of the
region late tonight into Tuesday.

Showers with a few thunderstorms are moving across parts of the
region going into late this afternoon. Thunderstorms grow in
coverage late this afternoon into early this evening. Shower and
thunderstorm coverage decreases thereafter with mainly dry
conditions anticipated for the remainder of the TAF period.

Conditions much of the TAF period are expected to be VFR but brief
MVFR to IFR visibilities will be possible with showers and
thunderstorms. Also, there could be some localized MVFR to IFR
stratus into this evening. Otherwise, some MVFR stratus is forecast
late tonight into Tuesday morning with potential for IFR stratus.

Winds will be less than 10 kts through the TAF period. Wind
direction will be more variable especially tonight into Tuesday
morning. There will be some southerly flow this afternoon into early
evening as well as late Tuesday morning into Tuesday afternoon.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Wind direction forecast low confidence.

Timing of thunderstorms could be 1-2 hours off.

Timing of categorical changes could be 1-3 hours off.

OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...

Tuesday afternoon - Tuesday night: Mainly VFR but MVFR possible at
night. Chance of a showers and thunderstorms Tuesday night.

Wednesday: MVFR to IFR at times. Periodic showers. A chance of
thunderstorms. Showers and thunderstorms taper off at night.

Thursday - Friday: VFR. Northerly wind gusts around 15 to 20 kt
Thursday night through Friday night.

Saturday: Mainly VFR. NW wind gusts around 20 to 25 kt.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
With a weak pressure gradient in place, winds and seas will remain
below SCA thresholds through Tuesday night. While winds remain
below Small Craft Advisory criteria through Thursday, swells
from Tropical Cyclone Lee will likely push seas to 5 ft on
Wednesday on the ocean waters. Elevated seas will last through
the weekend. Seas likely peak Friday night into Saturday with
10-13 ft on the ocean waters, 6-8 ft in the eastern Sound and 3-
5 ft elsewhere possible. Winds peak on Saturday, with Small
Craft Advisory gusts possible on all waters. Wind gusts across
the eastern ocean could briefly reach 40 kt.

Monitor https:/www.weather.gov/okx/tropical or
https:/www.nhc.noaa.gov for the latest NHC forecasts on Hurricane
Lee and others.

&&

.HYDROLOGY...
A flash flood watch remains in effect until midnight. Slow moving
showers and thunderstorms this evening will be capable of producing
1 to 3 inches or more in a short amount of time. This may result in
urban, small stream, or poor drainage flooding.

There is a risk for primarily minor flooding on Wednesday as a cold
front moves through the area, with a low chance of flash flooding.
The WPC has outlined the whole area in a slight risk of excessive
rainfall. On average, a widespread 1 inch of rain is forecast, with
locally higher amounts possible.

&&

.TIDES/COASTAL FLOODING...
There is a moderate risk of rip currents on Tuesday. Dangerous rip
currents and likely high surf will develop on Wednesday as Tropical
Cyclone Lee heads north. It is still too soon to know what coastal
flooding impacts, if any, Tropical Cyclone Lee will bring.

Monitor https:/www.weather.gov/okx/tropical or
https:/www.nhc.noaa.gov for the latest NHC forecasts on Hurricane
Lee and others.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch until midnight EDT tonight for CTZ005>012.
NY...Flood Watch until midnight EDT tonight for NYZ067>075-078>081-
     176>179.
NJ...Flood Watch until midnight EDT tonight for NJZ002-004-006-
     103>108.
MARINE...None.

&&

SYNOPSIS...BC/JT
NEAR TERM...BC
SHORT TERM...BC
LONG TERM...JT
AVIATION...JM
MARINE...BC/JT
HYDROLOGY...BC/JT
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 11, 10:23 AM EDT, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1023 AM EDT Mon Sep 11 2023

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-121430-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
1023 AM EDT Mon Sep 11 2023

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Slow-moving showers with possible thunderstorms could produce
locally heavy downpours today into this evening. The Weather
Prediction Center has placed most of the region in a slight risk for
excessive rainfall, indicating the potential for isolated to
scattered areas of flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-121430-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1023 AM EDT Mon Sep 11 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 9:26 AM EDTFlood WatchOKXBronx, Kings, Nassau, New York, Orange, Putnam and 5 more12 hr
Sep 11, 3:00 PM EDTAreal Flood AdvisoryOKXNassau, Queens94 min
Sep 11, 3:05 PM EDTAreal Flood AdvisoryOKXSuffolk65 min
Sep 11, 3:45 PM EDTAreal Flood AdvisoryOKXNassau80 min
Sep 11, 3:49 PM EDTAreal Flood AdvisoryOKXRockland116 min
Sep 11, 3:55 PM EDTAreal Flood AdvisoryOKXRockland106 min
Sep 11, 4:10 PM EDTAreal Flood AdvisoryOKXBronx, New York3 hr
Sep 11, 4:23 PM EDTFlash Flood WarningOKXRockland77 min
Sep 11, 5:06 PM EDTAreal Flood AdvisoryOKXBronx, Westchester100 min
Sep 11, 5:13 PM EDTSpecial Weather StatementOKXWestchester47 min
Sep 11, 5:38 PM EDTFlash Flood WarningOKXWestchester67 min
Sep 11, 6:00 PM EDTAreal Flood AdvisoryOKXRockland58 min
Sep 11, 6:09 PM EDTSpecial Marine WarningOKX28 min
Sep 11, 6:15 PM EDTAreal Flood AdvisoryOKXBronx, Kings, New York, Queens, Richmond2 hr
Sep 11, 7:12 PM EDTAreal Flood AdvisoryOKXPutnam2 hr
Sep 11, 7:51 PM EDTFlash Flood WarningOKXPutnam, Westchester97 min

Nearby

Flash Flood Warnings in New York, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.